Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 9, NWS Houston/Galveston, TX

May 3, 201317 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at May 3, 2013, 2:14 PM CDT for 17 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2013, 2:14 PM CDT (19:14 UTC)
Expired
May 3, 2013, 7:00 PM CDT
In force
5 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 98 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WWUS84 KHGX 031914
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
214 PM CDT FRI MAY 3 2013

...RED FLAG WARNING FOR WESTERN HALF OF SOUTHEAST TEXAS THIS
AFTERNOON...

.HUMIDITIES HAVE FALLEN BETWEEN 20-25% WITH GUSTY NORTH WINDS
20-35 MPH. WINDS SHOULD RAPIDLY DIMINISH TOWARD SUNSET.

TXZ176-177-195>199-210>213-226-227-235>238-040000-
/O.NEW.KHGX.FW.W.0009.130503T1914Z-130504T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY-WALKER-WALLER-
WASHINGTON-WHARTON-
214 PM CDT FRI MAY 3 2013

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

* AFFECTED COUNTIES... MADISON...WALKER...BURLESON...BRAZOS... 
  WASHINGTON...GRIMES...MONTGOMERY...COLORADO...AUSTIN... 
  WALLER...HARRIS...WHARTON...FORT BEND...JACKSON...MATAGORDA... 
  BRAZORIA...GALVESTON. 

* WIND...NORTH NORTHWEST 20 TO 35 MPH.

* HUMIDITY...20 TO 25 PERCENT.

* HIGHEST THREAT...IS LOCATED WEST OF INTERSTATE 45.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
997 
WWUS84 KHGX 040022
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
722 PM CDT FRI MAY 3 2013

...THE RED FLAG WARNING HAS EXPIRED...

.WIND SPEEDS HAVE DECREASED AND RELATIVE HUMIDITY VALUES WILL 
BEGIN TO INCREASE. THE RED FLAG WARNING PREVIOUSLY IN EFFECT HAS
BEEN ALLOWED TO EXPIRE.

TXZ176-177-195>199-210>213-226-227-235>238-040130-
/O.EXP.KHGX.FW.W.0009.000000T0000Z-130504T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY-WALKER-WALLER-
WASHINGTON-WHARTON-
722 PM CDT FRI MAY 3 2013

...RED FLAG WARNING PREVIOUSLY IN EFFECT FOR AREAS WEST OF I-45 HAS
BEEN ALLOWED TO EXPIRE...

WIND SPEEDS HAVE DECREASED SIGNIFICANTLY AND ARE EXPECTED TO
BECOME CALM OVERNIGHT. RELATIVE HUMIDITY VALUES ARE STILL VERY LOW
BUT SOME RECOVERY IS EXPECTED OVERNIGHT. WINDS WILL AGAIN INCREASE
ON SATURDAY BUT SHOULD REMAIN BELOW THE VERY HIGH WIND SPEEDS THE
AREA HAS ENDURED THE PAST COUPLE OF DAYS. HUMIDITY LEVELS WILL
AGAIN FALL BELOW 40 PERCENT BY SATURDAY AFTERNOON.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at May 3, 12:20 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 3, 12:20 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 PM CDT FRI MAY 3 2013

.AVIATION...
VFR...BUT STRONG N WINDS WILL REMAIN A SIGNIFICANT ISSUE THRU THE
AFTN HOURS WITH GUSTS TO 25-35KT. DRASTIC IMPROVEMENT AFTER THE
SUN SETS AS WINDS WILL GO NEARLY CALM INLAND AND DIMINISH AT THE
COAST. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  42  75  46  74 /   0   0   0   0   0
HOUSTON (IAH)              65  43  76  48  75 /   0   0   0   0   0
GALVESTON (GLS)            65  54  73  57  73 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...MADISON...MATAGORDA...MONTGOMERY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...LOW WATER ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT SATURDAY
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, May 3, 4:33 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
433 AM CDT FRI MAY 3 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-041200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
433 AM CDT FRI MAY 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH TO NORTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS TO AROUND
35 MPH ARE EXPECTED TO CONTINUE INTO THIS AFTERNOON. A WIND ADVISORY
REMAINS IN EFFECT FOR MUCH OF THE AREA UNTIL 400 PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-041200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
433 AM CDT FRI MAY 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING REMAINS IN EFFECT FOR THE COASTAL WATERS THROUGH
100 PM CDT. EXPECT SUSTAINED NORTH TO NORTHWEST WINDS OF 20 TO 30
KNOTS WITH GUSTS TO 35 KNOTS POSSIBLE. FOR THE BAYS...A LOW WATER
ADVISORY IS IN EFFECT UNTIL 400 PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:52 PM CDTSmall Craft AdvisoryHGX29 hr

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.